New Mexico, 2006

Flash Flooding and Flood in New Mexico, August 7 to 10, 2006

August 7 to 10, 2006 · NWS ABQ · 3 events in 2 counties and zones

The Interstate 40 corridor through both Acoma and Laguna Reservations west of Albuquerque was hit by strong and repeating thunderstorms that flooded many tribal roads and damaged mainly irrigation and drainage systems. Officials were worried that a small dam near San Fidel would fail.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The Interstate 40 corridor through both Acoma and Laguna Reservations west of Albuquerque was hit by strong and repeating thunderstorms that flooded many tribal roads and damaged mainly irrigation and drainage systems. Officials were worried that a small dam near San Fidel would fail. Some homes closer to the Rio San Jose near Laguna were evacuated. The Arroyo Lucero drainage in Cibola County received heavy rain which filled playa areas around Highland Meadows in far northwest Valencia County. Although water levels did reach into a few mobile homes, the main problem was the flooding of access roads leading into Highland Meadows which persisted about 3 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 1:52 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 7, 1:52 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT MON AUG 7 2006

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPING BROADLY OVER
WESTERN NEW MEXICO WILL INCREASE IN INTENSITY AND COVERAGE THROUGH
THIS AFTERNOON...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE MOUNTAINS FROM ALBUQUERQUE NORTHEAST TO RATON.
ADDITIONAL SHOWERS ARE ALSO DEVELOPING BETWEEN PORTALES AND
TUCUMCARI. ALL SHOWERS ARE MOVING NORTHWARD...AND LOCALLY HEAVY
RAINS WITH ROUNDS OF LOCALIZED FLOODING WILL OVERSPREAD THE
WESTERN HALF OF THE STATE ONCE AGAIN BY EVENING.

CURRENTLY...RIDGE ALOFT REMAINS PARKED OVER THE SOUTHEASTERN U.S.
WITH TROUGH ALOFT GRADUALLY LIFTING OFF THE WEST COAST AND MOVING
INLAND. PATTERN SUPPORTS CONTINUED BROAD MOIST SOUTHERLY FLOW
ACROSS THE STATE WITH PRECIPITABLE WATERS BROADLY EXCEEDING AN
INCH AND WELL DISSEMINATED IN THE COLUMN. PATTERN ALOFT RECEIVING
SUPPORT NEAR THE SURFACE WITH SURFACE HIGH OVER SOUTHERN COLORADO
AND PERSISTENT THERMAL LOW IN THE LOWER COLORADO VALLEY...AND
CIRCULATION CONTINUES TO USHER IN LOW LEVEL MOISTURE FROM THE GULF.

WATER VAPOR LOOPS SHOWING MUCH MOISTURE RECYCLING FOR WESTERN AND
NORTHERN NEW MEXICO...WITH CONTINUED DESTABILIZATION AND
CONVECTIVE DEVELOPMENT IN THE FORECAST FOR THE FORESEEABLE FUTURE
AS THIS WILL CHANGE LITTLE FOR THE NEXT SEVERAL DAYS.

MODELS...CONSENSUS SOLUTION CONTINUES TO ADVERTISE WESTWARD SHOVE
OF RIDGE ALOFT TOWARD ARIZONA AS TROUGHS DIG INTO THE U.S. MID
ATLANTIC REGION FROM ONTARIO...BUT ANY LOSS OF DYNAMICS ALOFT OVER NEW
MEXICO WILL BE OFFSET BY ENHANCED CONVECTIVE DEVELOPMENT IN THE
AFTERNOONS WITH LITTLE CHANGE TO MOISTURE DISTRIBUTION STATEWIDE.
AS SUCH...FORECASTS REFLECTING SOMEWHAT REDUCED SHOWER COVERAGE
THROUGH THE WORK WEEK BUT CONTINUED AFTERNOON CONVECTION WITH
LOCALLY HEAVY RAINFALL IN SPOTS USING RECYCLED MOISTURE. NO
ADDITIONAL SYNOPTIC SCALE MOISTURE PUSH FROM THE SOUTH APPEARS IN
THE EXTENDED PERIODS...SO PATTERN SHOULD REMAIN RELATIVELY
UNCHANGED HEADING TOWARD THE END OF THE WORK WEEK. SHY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  90  63  91 /  50  30  30  30
GALLUP..........................  58  85  57  85 /  30  30  30  30
GRANTS..........................  56  85  55  85 /  30  40  30  30
GLENWOOD........................  61  91  62  92 /  20  20  30  40
CHAMA...........................  48  80  48  79 /  60  40  40  50
LOS ALAMOS......................  54  81  55  83 /  20  20  30  30
RED RIVER.......................  43  73  44  73 /  30  40  40  50
TAOS............................  53  84  52  85 /  30  20  30  30
SANTA FE........................  58  85  57  85 /  10  30  30  40
SANTA FE AIRPORT................  62  86  61  86 /  10  20  20  20
ESPANOLA........................  56  90  56  90 /  20  10  30  20
ALBUQUERQUE HEIGHTS.............  69  88  69  88 /  10  10  20  20
ALBUQUERQUE VALLEY..............  67  90  67  90 /  10  10  20  20
ALBUQUERQUE FOOTHILLS...........  64  89  63  88 /  10  10  20  20
ALBUQUERQUE WEST MESA...........  65  92  65  92 /  10  10  20  20
SOCORRO.........................  62  89  62  88 /  10  20  20  10
SANDIA PARK/CEDAR CREST.........  50  77  50  80 /  10  10  20  20
MORIARTY/ESTANCIA...............  56  84  56  85 /  10  10  20  20
CARRIZOZO.......................  58  86  57  86 /  20  20  30  10
RUIDOSO.........................  53  78  52  79 /  40  40  40  30
RATON...........................  55  86  55  87 /  20  10  20  10
LAS VEGAS.......................  55  83  54  83 /  20  30  30  30
ROY.............................  61  85  61  86 /  10  10  10  10
CLAYTON.........................  64  90  64  91 /  10  10  10  10
SANTA ROSA......................  60  90  60  91 /  10  10  20  10
TUCUMCARI.......................  67  94  66  95 /  20  10  10  10
FORT SUMNER.....................  65  90  66  92 /  10  10  20  10
CLOVIS..........................  66  91  66  91 /  20  20  20  10
PORTALES........................  67  91  67  91 /  20  20  20  10
ROSWELL.........................  68  93  68  93 /  20  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 7, 5:00 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 7 2006

NMZ001>021-026-081200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING
ACROSS THE CENTRAL AND NORTH CENTRAL MOUNTAINS...RIO GRANDE VALLEY...
NORTHWEST MOUNTAINS...WEST CENTRAL MOUNTAINS AND SOUTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING ACROSS
THE WESTERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

16

In the hours before

Special weather statement, Aug 7, 10:30 AM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON AUG 7 2006

NMZ001>004-008>011-071830-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
1130 AM MDT MON AUG 7 2006

...MORE HEAVY RAIN THUNDERSTORMS EXPECTED ACROSS NORTHWEST AND NORTH
CENTRAL NEW MEXICO THIS AFTERNOON...

FIRST SHOWERS AND THUNDERSTORMS OF THE DAY ARE FORMING SOUTHWEST OF
GRANTS AND NEAR CUBA AND LOS ALAMOS. OTHER EARLY THUNDERSTORMS ARE
ALSO DEVELOPING SOUTHEAST OF ALBUQUERQUE FROM EDGEWOOD SOUTHWEST
OVER THE MANZANO MOUNTAINS. THESE EARLY STORMS WILL PRODUCE BRIEF
HEAVY RAIN OF ONE HALF INCH IN 30 MINUTES.

RAINFALL RATES FROM THE STRONGEST STORMS THIS AFTERNOON BETWEEN 1 PM
AND 5 PM WILL AGAIN RANGE FROM ONE TO TWO INCHES IN LESS THAN AN
HOUR. NEW FLOOD ADVISORIES OR POSSIBLE FLASH FLOOD WARNINGS MAY BE
REQUIRED FOR CENTRAL CIBOLA COUNTY SOUTH OF GRANTS BEFORE 1 PM AS
STORMS REPEAT OVER AREAS THAT SAW PERSIST RAINS LAST NIGHT.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03
Special weather statement, Aug 7, 11:10 AM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1210 PM MDT MON AUG 7 2006

NMZ002-003-071900-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
1210 PM MDT MON AUG 7 2006

...BRIEF HEAVY RAIN NEAR LOS ALAMOS AND NORTHWEST OF ESPANOLA...

THUNDERSTORMS NEAR LOS ALAMOS ARE PRODUCING SOME OF THE FIRST HEAVY
RAINS OF THE AFTERNOON WITH RAINFALL RATES ESTIMATED AT NEAR ONE
INCH AN HOUR. THE FIRST STORM WAS LOCATED JUST NORTHEAST OF LOS
ALAMOS OVER GARCIA CANYON. A NEW STORM IS DEVELOPING JUST SOUTHWEST
OF LOS ALAMOS AND MOVING TOWARDS THE CITY WITH INCREASING RAIN...SO
SOME STREET FLOODING MAY OCCUR IN LOS ALAMOS BEFORE 1230 PM.

STORMS ARE ALSO INCREASING JUST WEST OF HIGHWAY 84 BETWEEN ESPANOLA
AND ABIQUIU SO WATCH FOR BRIEF ARROYO FLOWS AS THESE STORMS MOVE
NORTHEAST ACROSS THE HIGHWAY.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03
Special weather statement, Aug 7, 12:00 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
100 PM MDT MON AUG 7 2006

NMZ001>005-008>011-014-015-072000-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
100 PM MDT MON AUG 7 2006

...THUNDERSTORMS WITH HEAVY RAIN INCREASING ACROSS NORTHWEST AND
NORTH CENTRAL NEW MEXICO...

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE IN SIZE AND
INTENSITY ACROSS NORTH CENTRAL AND WEST CENTRAL NEW MEXICO.

BEST CHANCES FOR AN EARLY AFTERNOON HEAVY RAIN SOAKING WILL COME
FROM STORMS NOW CLUSTERED OVER CIBOLA COUNTY MAINLY SOUTH OF GRANTS
AND FROM NEW STORMS DEVELOPING BETWEEN MORIARTY AND SANTA FE. BOTH
SANTA FE AND CIBOLA COUNTIES ARE BEING MONITOR FOR POSSIBLE FLOOD
ADVISORY BEFORE 2 PM.

OTHER LESS INTENSE STORMS ARE BUILDING WEST AND NORTHWEST OF
SOCORRO. STORMS CONTINUE ALSO JUST NORTHEAST OF LOS ALAMOS AND NEAR
THE HIGHWAYS JUST NORTH AND AND NORTHEAST OF ESPANOLA.

SATELLITE AND RADAR IMAGES ALSO SHOW INCREASING STORMS IN MCKINLEY
COUNTY FROM NEAR CROWNPOINT WEST TO GALLUP. STORMS IN ARIZONA WILL
LIKELY MOVE NORTHEAST INTO WESTERN SAN JUAN COUNTY SOUTH OF
SHIPROCK BEFORE 130 PM.

RAINFALL RATES FROM THE STRONGEST STORMS THIS AFTERNOON BETWEEN 2 PM
AND 5 PM WILL AGAIN RANGE MOSTLY FROM ONE TO TWO INCHES IN
LESS THAN AN HOUR.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03

The radar

The Albuquerque radar (KABX), 110 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Cibola

When
August 7, 2:55 PM MST to 3:50 PM MST
Where
Cibola County, San Fidel
Reported by
EMERGENCY MANAGER
Coordinates
34.913, -108.000 (the zone’s center; the record gives no point)

Flash Flood, Cibola

When
August 7, 4:25 PM MST to 6:50 PM MST
Where
Cibola County, Laguna
Reported by
EMERGENCY MANAGER
Coordinates
34.913, -108.000 (the zone’s center; the record gives no point)

Flood, Valencia

When
August 7, 7:00 PM MST to August 10, 12:00 PM MST
Where
Valencia County, 30 mi WNW of Los Lunas
Reported by
BROADCAST MEDIA
Coordinates
34.715, -106.809 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530050, 5530051, 5530052.